Nonsteroidal Anti-inflammatory Drugs(NSAIDS) and Ulcers

  • Pharmacy Author:
    Omudhome Ogbru, PharmD

    Dr. Ogbru received his Doctorate in Pharmacy from the University of the Pacific School of Pharmacy in 1995. He completed a Pharmacy Practice Residency at the University of Arizona/University Medical Center in 1996. He was a Professor of Pharmacy Practice and a Regional Clerkship Coordinator for the University of the Pacific School of Pharmacy from 1996-99.

  • Medical and Pharmacy Editor: Jay W. Marks, MD
    Jay W. Marks, MD

    Jay W. Marks, MD

    Jay W. Marks, MD, is a board-certified internist and gastroenterologist. He graduated from Yale University School of Medicine and trained in internal medicine and gastroenterology at UCLA/Cedars-Sinai Medical Center in Los Angeles.

Take the Tummy Trouble Quiz

What are the side effects of NSAIDs?

The major side effects of NSAIDs are related to their effects on the stomach and bowels (gastrointestinal system). Some 10% to 50% of patients are unable to tolerate treatment with NSAIDs because of side effects, including abdominal pain, diarrhea, and upset stomach. Approximately 15% of patients on long-term treatment with NSAIDs develop a peptic ulcer (ulceration of the stomach or duodenum). Even though many of these patients with ulcers do not have symptoms and are unaware of their ulcers, they are at risk of developing serious ulcer complications such as bleeding or perforation of the stomach.

The annual risk of serious complications is 1% to 4% with chronic treatment with NSAIDs. The risk of ulcers is higher in the elderly and individuals with rheumatoid arthritis, and those also taking steroid-containing medications (for example, prednisone), and individuals with a prior history of bleeding ulcers. Taking blood thinning medications (anticoagulants) such as warfarin (Coumadin) and heparin, does not cause NSAID-related ulcers, but rather they increase bleeding if NSAID-induced ulcers occur.

A prior history of ulcers is the most important predictor of NSAID-induced ulcers. Patients with heart disease who are taking aspirin for prevention of heart attacks also are at risk, and the risk of bleeding ulcers doubles if aspirin is combined with other NSAIDs.

Medically Reviewed by a Doctor on 3/17/2016

Subscribe to MedicineNet's Newsletters

Get the latest health and medical information delivered direct to your inbox!

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

VIEW PATIENT COMMENTS
  • NSAIDs and Ulcers - Patient Experience

    Have you had an ulcer resulting from NSAID use? Please tell us about your experience.

    Post

Health Solutions From Our Sponsors